Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 68, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 3, 1996, 11:00 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1996, 11:00 PM EDT (03:00 UTC)
- Expired
- Sep 4, 1996, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 040300 FFWRNK VAC143-590-040600- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 PM EDT TUE SEP 3 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS EXTENDED A FLASH FLOOD WARNING EFFECTIVE UNTIL 200 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...DANVILLE AT 1100 PM DOPPLER RADAR SHOWED THAT RAIN HAS ENDED IN ALL OF PITTSYLVANNIA COUNTY...EXCEPT FOR THE EXTREME NORTHERN SECTION. HOWEVER...EMERGENCY SERVICES REPORTS THAT CREEKS AND SMALL STREAMS ARE STILL RISING RAPIDLY IN SOME AREAS. IT WILL BE ANOTHER HOUR OR SO UNTIL FLOOD WATERS BEGIN TO RECEDE...AND THERE WILL STILL BE AREAS OF FLOOD PROBLEMS FOR A FEW HOURS AFTER THAT. IN ADDITION TO THE FLOODING IN THE COUNTY...DANVILLE CITY REPORTS SERIOUS FLOODING CONTINUES THERE. PROBLEMS FROM FLASH FLOODING SHOULD BE ON THE WATNE...HOWEVER FLOODING ALONG THE DAN RIVER WILL CONTINUE OVERNIGHT. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. JACKSON &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 8:27 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Sep 3, 8:27 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE SEP 3 1996
RADAR INDICATES STORM TOTAL RAINFALL OF 1 TO OVER 4 INCHES ACROSS
ROCKINGHAM AND PORTIONS OF CASWELL COUNTY IN NC AND IN HENRY...
FRANKLIN...PITTSYLVANIA AND CAMPBELL COUNTIES IN VA. BASED ON IFLOWS
DATA AND SFC REPORTS...RADAR RAINFALL ESTIMATES ARE LIKELY 1.5 TO
PERHAPS 3 TIMES TOO LOW IN THIS AREA. IN OTHER WORDS 2 TO 6 INCHES
OF RAIN (UNOFFICIAL REPORT OF 5.5 INCHES IN ROCKINGHAM COUNTY) HAS
FALLEN IN THE ABOVE MENTIONED AREAS. MOST OF THIS RAIN HAS OCCURRED
IN THE PAST 6 HOURS. BASED ON FLASH FLOODING ALREADY OCCURRING IN
PITTSYLVANIA COUNTY VIRGINIA AND ROCKINGHAM COUNTY NORTH CAROLINA AND
TRAINING RADAR ECHOES EXTENDING FM THE ABV MENTIONED AREA S INTO SRN
NC...WD STRONGLY RECOMMEND A FLASH FLOOD WATCH FOR THE ABOVE
MENTIONED COUNTIES AT LEAST FOR THE REMAINDER OF TONIGHT.
OTHERWISE...BASED ON RADAR TRENDS LOOKS LIKE 40 TO 50 PCT POPS FOR
REMAINDER OF TONIGHT W OF THE BLUE RIDGE AND LIKELY TO CATAGORICAL E
OF THE BLUE RIDGE. WD LIKE HEAVY RAIN POSSIBLE MENTIONED FOR ALL
ZONES E OF THE BLUE RIDGE FOR TONIGHT. AREAS OF FOG FOR MOST AREAS
AS WELL.
CRW...THANKS FOR COORD CALL.
WBC...NEED FLASH FLOOD WATCH FOR PORTIONS OF S-CNTRL VA. WANT HEAVY
RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS SEEM
TOO HIGH IN ALLEGHANY HIGHLANDS. NEED POPS ALL NIGHT CHC RAIN
ALL NIGHT LONG IN ALL ZONES. OTHERWISE...PREV FCST LOOKS
GOOD.
RDU...NEED FLASH FLOOD WATCH FOR PORTIONS OF N-CNTRL NC. WANT HEAVY
RAIN POSSIBLE IN ALL ZONES EAST OF THE BLUE RIDGE. POPS NEED TO
BE RAISED E OF THE BLUE RIDGE. OTHERWISE...PREV FCST LOOKS
GOOD.
BLACKBURG CLIMO:
HIGH TDY: 67
ATTM: 64
LOW THIS AM: 63
PCPN 8AM-8PM:.32
FIRST GUESS NMBRS:
ROA 64/75 65
BCB 62/70 45
BOO 59/67 45
WLK 63/76 65
LYH 64/74 85
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:29 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 4 hr |
| Sep 3, 9:00 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 2 hr |
| Sep 4, 9:24 AM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Martinsville | 4 hr |
| Sep 4, 12:13 PM EDT | Flash Flood Warning | RNK | City of Danville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.